Trying to wean myself off Lyrica and need advice

Discussion in 'Fibromyalgia and ME & Chronic Fatigue Syndrome' started by kjade, Mar 12, 2008.

  1. kjade

    kjade New Member

    I have been taking Lyrica since 9/07. I have only worked my way up to 150mg a day, because I couldn't tolerate the side effects to go higher than that. I only noticed slight relief from pain in the beginning.

    After all this time, I am still in constant pain, and feel the Lyrica is NOT doing a thing except making me dizzy, off-balance, forgetful....it is starting to scare me.

    So I decided to wean myself off of it (I will see my Dr Friday to discuss this further) but I went down to 75 mg a day - then for 2 days, I have taken none.

    Since I stopped, I have felt horrible. I feel like I have the flu really bad, but I am not sick. I am constantly cold and chilled, and tired beyond belief. BUT I no longer feel so dizzy and disoriented.

    Today, the feverish feeling got so bad, I took a Lyrica and felt better within an hour, but felt "off" again.

    Please, if anyone has weaned off Lyrica, please tell me what you experienced. What were the withdrawl symptoms like? I can't stand this anymore.
  2. ihavtwins

    ihavtwins New Member

    Lyrica must be weaned slower than you did. You want to adjust dose weekly or even biweekly, especially since you have been on it so long.
    Go back on a dose that is low but doesnt make you sick and wean slower.
    You can also tough it out a few more days and the signs should subside.
    I know how awful you feel right now, I was right there with ya a few months ago.
    Its one of the worst meds to get off of for me!
    Jen
  3. TerryS

    TerryS Member

    I was on Lyrica for a little over a year - 50 mg three times a day (50 at morning, 50 afternoon, 50 at bedtime).

    I first dropped the afternoon dose. Did that for two weeks.

    Then I dropped the morning dose. Did that for two weeks.

    Then I dropped every other day of the night dose for two weeks. Then reduced it to once every third night for one week. Then stopped it all together.

    Like the other person said, you need to wean off of it slowly. Whatever works for you, but you probably shouldn't look at decreasing by more than half of your usual dose at any given time, and then give it at least a week before you decrease again. Remember, it took you a while to get up that high and it will take you a while to get back down!

    Good luck!

    TerryS
  4. Janalynn

    Janalynn New Member

    Hi Kjade-
    We weaned my Mom off with the help of her neurologist - she was only at 200 mgs/day. She went down 50mgs every 4-5 days minimum. He said it was important to do it slowly. You might have an easier time if you do it that way. I certainly wouldn't just stop.

    At 150 mgs - it shouldn't take you that long to get off of it even if you taper off slowly.
    Good Luck to you! How terrible to feel so rotten.
  5. kjade

    kjade New Member

    Thank you for replying. I am still having a difficult time with this. I have been feeling very, very ill....like I have the flu. I keep getting chills and then I get waves of nausea. And I am so tired, I feel like I can barely function.

    My Dr didn't seem too concerned about me stopping Lyrica, and he didn't mention how to taper off slowly...so I have just pretty much gone "cold turkey" because the prescription is gone, and I don't feel like paying for another month supply.

    He decided to give me Ultram and I am now trying that to see if it helps.
  6. Chelz

    Chelz New Member

    I have never been on Lyrica, but your side effects and withdrawal seems very similar to when I got off Paxil. I also had the terrible feverish feeling, like having the flu.

    I also experienced chillines cold feeling, dizzy, off balance with the Paxil I had these horrible zap feelings in my head.

    For me, the Paxil caused me so much weight gain and other horrible side effects that I would rather just put up with the nasty withdrawal effects and wait it out before I would EVER take another one of these pills.

    I feel for you, the withdrawal effects of these drugs are nasty, BUT just know that they will pass. TRY YOUR HARDEST, not to take another dose because it will take longer for the drug to get out of your body.

    Take extra care of yourself during this process. If you work, try really hard to get a few days off so your body can re-adjust.

    Drink a lot of water and just lay down as much as you can. This is what I had to do and finally it did pass. So sorry you are going through this, if doctors only knew the full effects of these drugs, they would be more careful in prescribing them. Hugs, Chelz.
  7. kjade

    kjade New Member

    Thanks so much for your reply!

    I too have been on Paxil before, and I had a terrible time coming off of it. I remember the strange zap-like feelings throughout my body - it was horrible!! Over the course of about 5 years I had tried 5 different anti-depressants. After stopping the last one, I swore I would never take another one, because the side effects and the withdrawls were just not worth it!

    I also took Inderal for 2 years for heart palpitations, and experienced terrible withdrawls from that too. I was pregnant so I had to stop taking it. I got those same zapping feelings for a few weeks, on top of being newly pregnant, and feeling lousy anyway.

    That is strange how you got the chills too. I still keep getting them, and it's been more than a week. I wonder what causes that? Did something in my brain get messed up while I was on the Lyrica, and now my body cannot regulate the proper temperature? I find I am just freezing all the time, and cannot get warm.

    Then the other night, I had to run to the bathroom a few times because I was so nauseous I felt like I was going to throw up.

    I wish these feelings would pass already, but thanks again for the support.
  8. lgp

    lgp Well-Known Member

    Hi Kjade--I was wondering if you could answer a question regarding Lyrica. Was it your decision to go on the Lyrica, or was your doctor really pushing it? My rheumy keeps pushing it and so far I've rejected it for several reasons, the primary one being that I do not tolerate medication well. I am managing without it by taking a combination of supplements and Restoril since insomnia is my main problem. He insists that I will sleep better from the Lyrica, but I am leery as to other side effects and not feeling any better from it anyway. I told him that if I got worse, I would consider it, but for now I was not going to take it. Anyway, I was just wondering what drove you to the point that you started to take Lyrica? Thanks in advance for any input and/or suggestions you can give me. I find this whole Lyrica thing very confusing.

    Laura


    [This Message was Edited on 03/18/2008]
  9. kjade

    kjade New Member

    Hi Laura-
    My neurologist is the one who prescribed Lyrica. At the time it was my decision to take it - he is not that pushy at all. He asked me if I wanted to try it, and at the time I was desperate - plus it had just been approved for FM, so I thought why not?

    I do not tolerate meds very well either. I normally get all the side effects listed any time I take any med. I noticed pain relief right away with Lyrica, and my anxiety level went way down. But then I felt it stopped working - that is when they told me to increase the dose, but I had a hard time with the side effects. I did however sleep very well while taking it. In fact, I slept so well, I would wake up in the exact same position I fell asleep in, so I don't think I moved at all while asleep. But I never had sleep issues before that.

    From everything I have read on this board, it seems to help some and others have the same reaction I had. As we know, everyone is different, and we all react differently to various medications. So maybe it would work for you. But if you really feel you don't need it, I wouldn't bother. But I guess you could try it for a week and see how you feel - if you don't like it, you could always stop it. Good luck.

    YC1:
    You are funny....I just hate when I type something, then lose it all like that....it makes me so mad!

    So yes, please tell me - did you try Lyrica? What was your experience with it? And if you did stop, how did you wean yourself off?

    I actually feel like I am starting to feel a little better than I did for the past week, so I hope it is out of my system. I also started taking Keppra again (migraine med) and that seems to be helping, since it is a similar med to Lyrica, but doesn't have the side effects that I had trouble with.

    Thank you for your input. I always appreciate it!!
  10. MOTTA

    MOTTA Member

    I take lyrica 75 mg on every 3rd day for the last one month. Is there anybody who could suggest me how to taper this stuff to get it off completely?
  11. tig519

    tig519 Member

    I would ask your doctor for a prescription for the 25mg dosage. You could then go to 50 a day and then 25 a day.